Email updates

Keep up to date with the latest news and content from Journal of Hematology & Oncology and BioMed Central.

Open Access Case report

Hypersensitivity reaction and acute immune-mediated thrombocytopenia from oxaliplatin: two case reports and a review of the literature

Marnelli A Bautista1, W Tait Stevens1, Chien-Shing Chen2, Brian R Curtis3, Richard H Aster34 and Chung-Tsen Hsueh2*

Author Affiliations

1 Department of Pathology and Laboratory Medicine, Loma Linda University Medical Center, Loma Linda, CA 92354, USA

2 Division of Medical Oncology and Hematology, Loma Linda University Medical Center, Loma Linda, CA 92354, USA

3 Platelet and Neutrophil Immunology Laboratory, BloodCenter of Wisconsin, Milwaukee, WI 53233, USA

4 Department of Medicine and Pathology, Medical College of Wisconsin, Milwaukee, WI 53226, USA

For all author emails, please log on.

Journal of Hematology & Oncology 2010, 3:12  doi:10.1186/1756-8722-3-12

Published: 26 March 2010

Abstract

Background

Oxaliplatin is a platinum compound used in the treatment of gastrointestinal malignancies, including colorectal cancer. The incidence of hypersensitivity reaction in patients receiving oxaliplatin is approximately 15%, with severe reaction (grade 3 and 4) occurring in 2% of patients.

Case presentation

We report two patients with metastatic colorectal cancer who developed de novo hypersensitivity reaction and acute thrombocytopenia after oxaliplatin infusion. Both patients had oxaliplatin treatment several years before and exhibited hypersensitivity on the third dose of oxaliplatin in recent treatment. Oxaliplatin was discontinued when clinical reaction was identified. Both patients were confirmed to have strong oxaliplatin-induced IgG platelet-reactive antibodies. Both patients' thrombocytopenia resolved within two weeks after discontinuation of oxaliplatin. One patient had disease stabilization lasting for three months without chemotherapy. Both patients subsequently received other chemotherapeutic agents without evidence of hypersensitivity reaction or immune-mediated thrombocytopenia.

Conclusion

We recommend vigilant monitoring of complete blood count and signs and symptoms of bleeding after the occurrence of oxaliplatin-induced hypersensitivity to avoid serious complications of immune-mediated thrombocytopenia.